Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 37, NWS Aberdeen, SD

June 20, 1997Buffalo County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 20, 1997, 3:14 AM CDT for Buffalo County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1997, 3:14 AM CDT (08:14 UTC)
Expired
Jun 20, 1997, 3:45 AM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Buffalo County, SD

The radar

The Aberdeen radar (KABR), 166 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 12:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1997-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1997-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 200814 RRA
SVRABR
SDC017-200845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
314 AM CDT FRI JUN 20 1997

* SEVERE THUNDERSTORM WARNING FOR
  BUFFALO COUNTY - CENTRAL SOUTH DAKOTA

* UNTIL 345 AM CDT
 
* SOME LOCATIONS AFFECTED
  GANN VALLEY                         AROUND 320 AM CDT

* AT 311 AM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL 18 MILES NORTH OF CHAMBERLAdIN OR 
  10 MILES WEST OF GANN VALLEY MOVING EAST AT 55 MPH.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

BROYLES/GUERRERO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 8:41 PM CDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jun 19, 8:41 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
845 PM CDT THU JUN 19 1997

THUNDERSTORM STILL A POSSIBILITY IN NORTHEAST SD AND WEST CENTRAL MN
THRU THE REST OF THE EVENING. ELSEWHERE...THUNDERSTORM THREAT APPEARS TO
HAVE ENDED ACROSS OUR CWA.  WILL UPDATE OUR ZONES TO REFLECT THIS AND
MAKE A FEW COSMETIC CHANGES.

.ABR...NONE

TALLMAN

In the hours before

Special weather statement, Jun 20, 1:18 AM CDT, 1 hour 56 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
118 AM CDT (1218 AM MDT) FRI JUN 20 1997

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR CENTRAL SOUTH
DAKOTA UNTIL 500 AM CDT...
...SEVERE THUNDERSTORM WATCH FOR BIG STONE AND TRAVERSE COUNTY HAS
EXPIRED...

STRONG TO SEVERE THUNDERSTORM ARE POSSIBLE THROUGH THE EARLY
MORNING HOURS FOR CENTRAL SOUTH DAKOTA.

SOME OF THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.

HG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:47 PM CDTSevere Thunderstorm WarningABRRoberts48 min
Jun 19, 10:34 PM CDTSevere Thunderstorm WarningABRLyman46 min
Jun 19, 11:03 PM CDTSevere Thunderstorm WarningABRBuffalo62 min
Jun 19, 11:22 PM CDTSevere Thunderstorm WarningABRLyman48 min
Jun 19, 11:41 PM CDTSevere Thunderstorm WarningABRHand49 min
Jun 20, 1:13 AM CDTSevere Thunderstorm WarningABRJones, Lyman32 min
Jun 20, 1:34 AM CDTSevere Thunderstorm WarningABRStanley31 min
Jun 20, 1:53 AM CDTSevere Thunderstorm WarningABRJones47 min
Jun 20, 1:54 AM CDTSevere Thunderstorm WarningABRJones, Stanley46 min
Jun 20, 2:05 AM CDTSevere Thunderstorm WarningABRHughes, Lyman45 min
Jun 20, 2:22 AM CDTSevere Thunderstorm WarningABRJones33 min
Jun 20, 2:47 AM CDTSevere Thunderstorm WarningABRStanley28 min
Jun 20, 2:47 AM CDTSevere Thunderstorm WarningABRBuffalo, Hyde28 min
Jun 20, 2:52 AM CDTSevere Thunderstorm WarningABRHughes, Lyman63 min
Jun 20, 2:55 AM CDTSevere Thunderstorm WarningABRJones65 min
Jun 20, 3:56 AM CDTSevere Thunderstorm WarningABRLyman49 min
Jun 20, 4:05 AM CDTSevere Thunderstorm WarningABRJones65 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.